Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 16, NWS Topeka, KS

July 4, 20244 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jul 4, 2024, 2:35 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2024, 2:35 AM CDT (07:35 UTC)
Expired
Jul 4, 2024, 6:45 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:20 AM CDTFLOOD3 Sw Tecumseh, KSReport from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding.
Jul 4, 4:53 AM CDTRAIN 1.883 Ene Topeka, KSASOS station KTOP Topeka.
Jul 4, 5:24 AM CDTRAIN 1.765 Nne Lawrence, KSASOS station KLWC Lawrence.
Jul 4, 5:25 AM CDTRAIN 1.95 Wsw Topeka, KSMesonet station GW0360 Topeka.
Jul 4, 5:25 AM CDTRAIN 1.932 Sw Topeka, KSMesonet station CW2327 Topeka.
Jul 4, 5:25 AM CDTRAIN 1.972 Nnw Berryton, KSMesonet station FW4820 Topeka.
Jul 4, 5:25 AM CDTRAIN 2.472 Wnw Lawrence, KSMesonet station GW3504 LAWRENCE.
Jul 4, 5:28 AM CDTRAIN 1.833 N Perry, KSMesonet station AV978 PERRY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

716 
WGUS53 KTOP 040735
FFWTOP
KSC045-087-139-177-041145-
/O.NEW.KTOP.FF.W.0016.240704T0735Z-240704T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
235 AM CDT Thu Jul 4 2024

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Douglas County in east central Kansas...
  Northeastern Osage County in east central Kansas...
  Southeastern Shawnee County in east central Kansas...
  Southern Jefferson County in northeastern Kansas...

* Until 645 AM CDT.

* At 235 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Topeka, Lawrence, Baldwin City, Carbondale, Oskaloosa, Tecumseh, 
  Eudora, Richland, Auburn, Overbrook, Perry, McLouth, Scranton, 
  Lecompton, Clinton, Lone Star, Pleasant Grove, Clinton Lake, 
  Berryton and Grantville.

This includes the following highways...
	Interstate 70 between mile markers 351 and 355.
	Kansas Turnpike between mile markers 165 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3926 9519 3925 9518 3896 9519 3897 9517
      3898 9516 3897 9513 3897 9511 3896 9510
      3895 9509 3896 9508 3898 9508 3898 9506
      3882 9506 3874 9543 3874 9550 3872 9550
      3866 9580 3905 9589

FLASH FLOOD...RADAR INDICATED

$$

Teefey
1 follow-up statement
444 
WGUS73 KTOP 041139
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
639 AM CDT Thu Jul 4 2024

KSC045-087-139-177-041149-
/O.EXP.KTOP.FF.W.0016.000000T0000Z-240704T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas KS-Jefferson KS-Osage KS-Shawnee KS-
639 AM CDT Thu Jul 4 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 645 AM CDT THIS MORNING FOR 
DOUGLAS, NORTHEASTERN OSAGE, SOUTHEASTERN SHAWNEE AND SOUTHERN 
JEFFERSON COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

&&

LAT...LON 3926 9519 3925 9518 3896 9519 3897 9517
      3898 9516 3897 9513 3897 9511 3896 9510
      3895 9509 3896 9508 3898 9508 3898 9506
      3882 9506 3874 9543 3874 9550 3872 9550
      3866 9580 3905 9589

$$

Teefey

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 12:36 AM CDT, 1 hour 59 minutes earlier. Its key messages:

  • Thunderstorms are forecast across the area late this evening and overnight, which could bring strong winds to central KS and heavy rainfall particularly across east central KS.
  • A few severe thunderstorms are possible in eastern KS for the late afternoon and early evening hours of Independence Day.
  • Another chance for storms Saturday night into Sunday, otherwise slightly below normal temperatures continue into next week.
Area forecast discussion, Jul 4, 12:36 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1236 AM CDT Thu Jul 4 2024

.KEY MESSAGES...

- Thunderstorms are forecast across the area late this evening and
overnight, which could bring strong winds to central KS and heavy
rainfall particularly across east central KS.

- A few severe thunderstorms are possible in eastern KS for the late
afternoon and early evening hours of Independence Day.

- Another chance for storms Saturday night into Sunday,
  otherwise slightly below normal temperatures continue into
  next week.

&&

.DISCUSSION...
Issued at 254 PM CDT Wed Jul 3 2024

Upper air pattern hasn't changed a lot in the last 12 hours with
broad cyclonic flow over the northern tier of the US and the ridge
over the southeastern US leaving us within southwesterly flow aloft.
Sfc ridge has been slowly moving southeast from NE into KS today,
while the frontal boundary from yesterday has remained stationary
across southeastern KS. Scattered showers are still more robust
southwest of the area with light rain slowly moving northward. Lapse
rates are rather meager over the area, so thunderstorms should be
pretty isolated the rest of this afternoon into the early evening
with perhaps some dry time before the main round of storms comes in
late tonight.

A vort max passing through the flow aloft should initiate storms off
the High Plains later this afternoon into the early evening, and
CAMs remain in good agreement on those moving east into our area
late tonight. Most places should stay dry until after midnight,
except perhaps far western locations in the CWA. Generally speaking,
these storms should also weaken as they move east as MUCAPE looks to
remain under 1000 J/kg, but still can't rule out a few damaging wind
gusts toward central KS if storms remain strong enough when they
enter the area.

Heavy rainfall looks to be the bigger concern for most of the area.
At this time, the moisture axis is progged to set up just south of
the forecast area where PW is forecast to be 2+ inches. This area in
southeast KS to southwest MO is also where the HREF shows the
strongest signal for rainfall amounts exceeding FFG, with the 90th
percentile having totals of 2-3". That said, the HRRR has not been
nearly as aggressive on this as some other individual CAMs have. If
more guidance starts to show some of these higher amounts creeping
north just a little bit, a Flood Watch may be warranted for our far
southeast counties.

The overnight batch of storms should push east of the area around
sunrise or shortly thereafter. A few additional showers and storms
may develop in central KS mid to late morning before moving out or
dissipating by afternoon. The main storm chance comes with a frontal
boundary crossing the area during the day, although lingering cloud
cover does lead to some questions about how well the atmosphere will
be able to recover and destabilize ahead of that boundary. Assuming
there is enough instability, thunderstorms look to develop near the
KS Turnpike around 4pm and then move east/southeast. Damaging wind
and heavy rainfall are again the main threats. Think the main time
frame for this activity should last until around 8pm, so most can
hope to see dry weather by the time fireworks celebrations begin.

By Friday, the main upper trough is progged to be in the Upper
Midwest and Great Lakes regions, leaving the area in northwest flow.
Another shortwave ejecting through that looks to bring our next
chance for storms Saturday night through Sunday. Otherwise,
temperatures are forecast to remain slightly below average
throughout the next 7 days with highs in the 80s and lows in the
60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1230 AM CDT Thu Jul 4 2024

Thunderstorms impact terminals for the first several hours of
the 06Z TAF period. Some strong wind gusts over 30kts could
occur, especially with a line segment heading toward KMHK, so
accounted for that with a TEMPO. Storms are expected to clear to
the east Thursday morning, but MVFR CIGS could linger for a few
hours. Widely scattered storms could develop again during the
afternoon as a front moves through, but confidence is not high
enough to include.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 AM CDT this morning for KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Picha
AVIATION...Teefey
Hazardous weather outlook, Jul 3, 2:15 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
215 PM CDT Wed Jul 3 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-041915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
215 PM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are forecast to move across the area
tonight. A few damaging wind gusts could occur, especially in central
portions of the state. Heavy rainfall is also possible, particularly
in parts of east central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a 40 to 60 percent chance for thunderstorm development
along a cold front in eastern Kansas Thursday afternoon and early
evening, mainly along and southeast of the Kansas Turnpike. If
storms form, damaging wind gusts and heavy rainfall will be the main
hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 3, 10:44 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
1044 PM CDT Wed Jul 3 2024

KSZ008-009-020-040430-
Republic-Cloud-Washington-
1044 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC...NORTHWESTERN
WASHINGTON AND NORTHWESTERN CLOUD COUNTIES THROUGH 1130 PM CDT...

At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Hebron to 5 miles west of
Jewell. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Concordia, Belleville, Scandia, Jamestown, Courtland, Cuba,
Morrowville, Norway, Republic, Haddam, Munden, Narka, Mahaska,
Agenda, and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9692 3948 9771 3953 9793 4000 9793
TIME...MOT...LOC 0344Z 280DEG 34KT 4015 9753 3968 9825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Prieto
Special weather statement, Jul 3, 11:45 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
1145 PM CDT Wed Jul 3 2024

KSZ020-021-034-040530-
Clay-Cloud-Ottawa-
1145 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...WEST CENTRAL CLAY AND
SOUTHERN CLOUD COUNTIES THROUGH 1230 AM CDT...

At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Asherville to 4 miles west of Barnard to 3
miles southwest of Lincoln. Movement was east at 50 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Minneapolis, Bennington, Miltonvale, Glasco, Delphos, Tescott,
Culver, Wells, and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3942 9793 3942 9722 3896 9760 3896 9793
TIME...MOT...LOC 0445Z 275DEG 41KT 3941 9795 3918 9813 3902 9819

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Flanagan
Local storm report, Jul 4, 12:30 AM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1230 AM CDT Thu Jul 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Tstm Wnd Gst     Culver                  38.97N 97.75W
07/04/2024  E65 MPH          Ottawa             KS   Fire Dept/Rescue

            Estimated 55-65mph wind gusts.

&&

Flanagan
Local storm report, Jul 4, 1:08 AM CDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
108 AM CDT Thu Jul 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     Tstm Wnd Gst     2 SW Abilene            38.90N 97.23W
07/04/2024  M58 MPH          Dickinson          KS   AWOS

            AWOS station KK78 Abilene.

&&

ST
Special weather statement, Jul 4, 1:23 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
123 AM CDT Thu Jul 4 2024

KSZ054-040700-
Lyon-
123 AM CDT Thu Jul 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LYON COUNTY THROUGH
200 AM CDT...

At 123 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Madison, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Olpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9636 3827 9636 3837 9613 3818 9596
      3817 9596
TIME...MOT...LOC 0623Z 244DEG 25KT 3815 9637

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Jul 4, 2:10 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
210 AM CDT Thu Jul 4 2024

KSZ023-024-026-038>040-055-040745-
Wabaunsee-Shawnee-Pottawatomie-Jefferson-Douglas-Jackson-Osage-
210 AM CDT Thu Jul 4 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN JEFFERSON...SHAWNEE...
EASTERN WABAUNSEE...NORTHWESTERN DOUGLAS...NORTHERN OSAGE...
SOUTHEASTERN POTTAWATOMIE AND JACKSON COUNTIES THROUGH 245 AM CDT...

At 209 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Emmett to near Maple Hill to 6
miles north of Allen. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Topeka, Holton, Carbondale, Valley Falls, Rossville, Eskridge,
Tecumseh, St. Marys, Richland, Dover, Silver Lake, Auburn, Overbrook,
Burlingame, Meriden, Scranton, Hoyt, Ozawkie, Maple Hill, and
Mayetta.

This includes the following highways...
 Interstate 70 between mile markers 336 and 355.
 Kansas Turnpike between mile markers 156 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3875 9555 3875 9620 3904 9614 3943 9615
      3950 9557 3942 9557 3942 9547 3905 9542
TIME...MOT...LOC 0709Z 268DEG 44KT 3937 9607 3904 9604 3875 9618

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Flanagan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:02 PM CDTSpecial Weather StatementTOPRepublic28 min
Jul 3, 10:44 PM CDTFlood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage and 2 more8 hr
Jul 3, 10:44 PM CDTSpecial Weather StatementTOPRepublic46 min
Jul 3, 11:45 PM CDTSpecial Weather StatementTOPOttawa45 min
Jul 4, 12:01 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPOttawa44 min
Jul 4, 12:35 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Dickinson, Geary, Ottawa, Riley40 min
Jul 4, 1:09 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Pottawatomie, Riley36 min
Jul 4, 1:23 AM CDTSpecial Weather StatementTOPLyon37 min
Jul 4, 1:39 AM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee36 min
Jul 4, 2:10 AM CDTSpecial Weather StatementTOPJackson, Shawnee35 min
Jul 4, 2:12 AM CDTAreal Flood AdvisoryTOPGeary, Pottawatomie, Riley, Wabaunsee2 hr
Jul 4, 2:39 AM CDTSpecial Weather StatementTOPOsage, Shawnee36 min
Jul 4, 3:09 AM CDTSpecial Weather StatementTOPAnderson, Douglas, Franklin51 min
Jul 4, 3:33 AM CDTFlash Flood WarningTOPDouglas, Franklin3 hr
Jul 4, 5:51 AM CDTRiver Flood WarningTOPLyon, Osage13 hr
Jul 4, 7:54 AM CDTRiver Flood WarningTOPWabaunsee6 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.